If you suffer from depression or anxiety, you may choose to use L-tryptophan as a treatment, an amino acid that occurs naturally in food, and as a supplement. While L-tryptophan may improve your symptoms, it has serious side effects. One such side effect is serotonin syndrome, in which the level of the neurotransmitter serotonin becomes too high in your body, which can become dangerous. Before taking L-tryptophan for any condition, consult your doctor.
L-tryptophan works by increasing the amount of serotonin in your body. Serotonin plays a role in depression, which is why L-tryptophan and antidepressants that target that neurotransmitter can improve mood. When you take L-tryptophan, your body converts it to 5-HTP using tryptophan hydroxylase. Then using 5-HTP decarboxylase, your body takes 5-HTP and converts it to serotonin. But taking too much L-tryptophan can cause too much serotonin, resulting in serotonin syndrome.
If you combine L-tryptophan with another medication or alternative treatment that increases serotonin, serotonin syndrome may occur. For example, combining L-tryptophan with a selective serotonin reuptake inhibitor or a serotonin and norepinephrine reuptake inhibitor may cause serotonin syndrome. Sertaline is an example of a selective serotonin reuptake inhibitor, and venlafaxine is an example of a serotonin and norepinephrine reuptake inhibitor. If you take L-tryptophan with a monoamine oxidase inhibitor, such as phenelzine, you may develop serotonin syndrome, notes the Utah Poison Control Center. eMedTV also lists St. John's wort, an herbal treatment for depression, and triptans that treat migraine headaches, as other medications that may result in serotonin syndrome if combined with L-tryptophan.
Serotonin syndrome that results from L-tryptophan use can result in cognitive and behavioral changes, gastrointestinal problems and muscular symptoms. The Utah Poison Control Center notes that 54 percent of patients have confusion, 35 percent become agitated, 57 percent have involuntary muscle twitching, 55 percent have overactive reflexes and 46 percent have an increased body temperature. Diarrhea, vomiting, nausea and coordination problems may occur. You may experience tremors, chills and blood pressure changes. Other possible symptoms of serotonin syndrome include hallucinations, coma, anxiety, muscle rigidity, skin flushing, fever, abdominal cramps and excessive sweating.
If your doctor diagnoses you with serotonin syndrome, she will hospitalize you for 24 hours or more, according to MedlinePlus. You may receive medications that reduce the symptoms of serotonin syndrome, such as diazepam, a type of benzodiazepine, or anti-anxiety medication. MedlinePlus notes that you may stop taking L-tryptophan under the supervision of your doctor. To decrease serotonin, you may take cyproheptadine, which blocks the production of the neurotransmitter. With severe serotonin syndrome in which your life is in danger, you may need a temporary breathing tube and medications that paralyze your muscles. The symptoms of serotonin syndrome may clear within 24 hours of L-tryptophan withdrawal, notes the Utah Poison Control Center.
If you do not get treatment for serotonin syndrome due to L-tryptophan use, the syndrome can become deadly. Complications that can arise from the condition include severe muscle breakdown and kidney damage, notes MedlinePlus.